Thunderstorm Wind, Golden Valley
- When
- July 1, 7:55 PM MST to 7:58 PM MST
- Where
- Golden Valley County, 12.01 mi SSE of Trotters
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.160, -103.820
A short-wave trough moving through the region produced thunderstorms over eastern Montana that moved into North Dakota. A few of these storms became severe over Golden Valley County, where wind gusts of 70 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A short-wave trough moving through the region produced thunderstorms over eastern Montana that moved into North Dakota. A few of these storms became severe over Golden Valley County, where wind gusts of 70 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 1, 7:14 PM MST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 914 PM CDT WED JUL 1 2015 .UPDATE... ISSUED AT 905 PM CDT WED JUL 1 2015 SEVERAL STRONG THUNDERSTORMS MOVING ALONG THE MONTANA/NORTH DAKOTA BORDER FROM NEAR SIDNEY SOUTH TO BAKER. ADDED SMALL HAIL AND GUSTY WINDS TO GRIDS THIS EVENING. OTHERWISE SEVERAL CELLS DEVELOPING NORTH OF BISMARCK ALONG AN OLD OUTFLOW BOUNDARY. NO LIGHTNING YET BUT EXPECT SOME IN THE NEAR FUTURE. WILL REFINE POPS FOR THE EVENING KEEPING THE NORTH CENTRAL LOW AND THE HIGHEST POPS ALONG THE CANADIAN BORDER AND ALONG I94 BETWEEN BISMARCK AND JAMESTOWN SOUTH. UPDATE ISSUED AT 623 PM CDT WED JUL 1 2015 CONVECTION SEEMS A BIT WEAK/LACKING ACROSS MUCH OF CENTRAL AND EASTERN NORTH DAKOTA SO FAR THIS AFTERNOON/EARLY EVENING. IN THIS REGARD LATEST 18Z NAM/GFS AND 12Z ECMWF LOOK A BIT OVERDONE WITH QPF FOR THE EVENING HOURS. ACROSS THE WEST...SCATTERED THUNDERSTORMS IN MONTANA WILL SOON BE MOVING INTO WESTERN NORTH DAKOTA. ISOLATED STRONG THUNDERSTORMS APPEAR POSSIBLE THIS EVENING. MID LEVEL LAPSE RATES LOOK TOO WEAK IN THE CENTRAL AND EAST TO SUPPORT STRONG THUNDERSTORMS THIS EVENING. ADJUSTED POPS DOWN TO SLIGHT CHANCE FOR THE EVENING CENTRAL-EAST. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 247 PM CDT WED JUL 1 2015 CURRENTLY...A WEAK SURFACE RIDGE EXTENDED FROM SOUTHWESTERN SASKATCHEWAN SOUTHEASTWARD ACROSS NORTH DAKOTA INTO CENTRAL MINNESOTA. WEAK SURFACE LOWS WERE CENTERED ON EITHER SIDE OF THE RIDGE...ONE IN WYOMING AND THE OTHER OVER CENTRAL MANITOBA/SASKATCHEWAN. AT UPPER LEVELS...NORTHWEST FLOW CONTINUED ACROSS THE STATE WITH WEAK UPPER LEVEL IMPULSES MOVING SOUTHEAST THROUGH THE FLOW. THIS HAS MAINTAINED MID-LEVEL CLOUDINESS WHICH OVERLAYS LOWER LEVEL CLOUDS RESULTING FROM DISSIPATING FOG AND PLENTY OF LOW LEVEL MOISTURE WITH DEWPOINTS ACROSS THE STATE AROUND 60F. VERY SMALL-SCALE RAIN SHOWER CELLS HAD DEVELOPED OVER SOME PARTS OF CENTRAL NORTH DAKOTA DURING THE PAST COUPLE OF HOURS. AN UPPER LEVEL SHORTWAVE WAS EVIDENT ON SAT PICS OVER SOUTHERN ALBERTA/SASKATCHEWAN AND ACROSS THE NORTHERN BORDER OF MONTANA. REGIONAL RADARS WERE PICKING UP SCATTERED SHOWERS AND THUNDERSTORMS OVER THIS REGION. THIS FEATURE IS FORECAST TO MOVE SOUTHEASTWARD INTO NORTH DAKOTA TONIGHT...WITH UPPER LEVEL IMPULSES FROM THIS SHORTWAVE CONTINUING THROUGH THURSDAY. EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP LATE THIS AFTERNOON AND EVENING...WITH THE CONVECTION OVER ALBERTA/SASK/MT TO REACH WESTERN NORTH DAKOTA THIS EVENING. THE BEST FORCING FOR STRONG STORMS IS MAINLY CONFINED TO SOUTHWESTERN NORTH DAKOTA. THIS IS WHERE INCREASING BULK SHEAR VALUES ARE FORECAST RESULTING IN PART FROM AN APPROACHING MID-LEVEL JET STREAK. THE BEST CAPE IS ACROSS SOUTHERN NORTH DAKOTA...WITH BETTER CAPE VALUES FARTHER SOUTH INTO SOUTH DAKOTA AND NEBRASKA. DO NOT EXPECT ANY WIDESPREAD STRONG TO SEVERE STORMS...BUT THERE MAY BE ISOLATED STRONG STORMS THIS EVENING SOUTHWEST. OTHERWISE PARTLY TO MOSTLY CLOUDY WITH SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AND THURSDAY. LOWS TONIGHT AROUND 60...AND HIGHS THURSDAY FROM THE MID 70S TO LOWER 80S. DESPITE LOW LEVEL MOISTURE...THINKING THAT MIXING OF THE ATMOSPHERE AND INCREASING MID TO UPPER LEVEL CLOUDS MAY KEEP DENSE FOG FROM FORMING. CONFIDENCE NOT HIGH ENOUGH BUT WILL MENTION PATCHY FOG OVER THE WEST HALF OF THE STATE. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 247 PM CDT WED JUL 1 2015 A FEW THUNDERSTORMS MAY LINGER ACROSS SOUTHEASTERN NORTH DAKOTA AS THE THE SURFACE TROUGH PUSHES OUT THURSDAY EVENING. THE MAIN FOCUS THEN SHIFTS TO THIS WEEKEND. A DEEP SURFACE LOW IS FORECAST TO MOVE SLOWLY EAST ACROSS CANADA THIS WEEKEND INTO NEXT WEEK. STRONG WAA AND COMPRESSIONAL COOLING AHEAD OF THE LOW/COLD FRONT WILL BOOST TEMPERATURES INTO THE 80S AND LOW 90S SATURDAY. THE UPPER LEVEL LOW WILL MOVE EAST ACROSS SASKATCHEWAN AND MANITOBA SAT NIGHT - SUNDAY NIGHT. THIS WILL FORCE A STRONG COLD FRONT TO PUSH SOUTHEAST ACROSS NORTH DAKOTA AND WILL BE THE FOCUS FOR WIDESPREAD SHOWERS AND THUNDERSTORMS. A FEW STRONGER STORMS WILL BE POSSIBLE SATURDAY LATE AFTERNOON AND EVENING AS INSTABILITY INCREASES DURING PEAK HEATING. HOWEVER...IT APPEARS THE BEST SHEAR WILL BE FURTHER WEST...THEREFORE WIDESPREAD STRONG/SEVERE STORMS IS NOT ANTICIPATED AT THIS TIME. SECONDARY COLD FRONT SUNDAY NIGHT INTO MONDAY WILL SEE HIGHS MAINLY IN THE 70S FOR MONDAY. WARMING TREND TOWARDS MID-WEEK AS RIDGING TRIES TO REBUILD ACROSS THE ROCKIES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 905 PM CDT WED JUL 1 2015 MAIN HAZARDS TO AVIATION CONTINUE TO BE SCATTERED THUNDERSTORMS MAINLY FROM KISN-KDIK AND KBIS TO KJMS THIS EVENING. TSRA STILL TOO UNCERTAIN SO WILL MAINTAIN WEATHER WATCH AND KEEP VICINITY IN FOR THUNDERSTORM LOCATIONS. SMOKE REDUCING VSBYS TO 3 TO 5 MILES AT TIMES NORTHWEST AND NORTH CENTRAL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...JV LONG TERM...AJ AVIATION...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 644 PM CDT WED JUL 1 2015 NDZ001-009-017>020-031>034-040>045-022345- DIVIDE-WILLIAMS-MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY- BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 644 PM CDT WED JUL 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS. SOME STORMS COULD BE STRONG. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN SATURDAY AFTERNOON THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ002>005-010>013-021>023-025-035>037-046>048-050-051-022345- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MCLEAN-SHERIDAN-WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 644 PM CDT WED JUL 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN SATURDAY AFTERNOON THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM MDT WED JUL 1 2015
NDZ031-020145-
GOLDEN VALLEY ND-
656 PM MDT WED JUL 1 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GOLDEN VALLEY COUNTY...
AT 655 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF WIBAUX...MOVING SOUTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BEACH...GOLVA AND SENTINEL BUTTE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4709 10405 4713 10404 4701 10369 4698 10363
4670 10394 4671 10397 4680 10405
TIME...MOT...LOC 0055Z 307DEG 21KT 4703 10405
ABELINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM MDT WED JUL 1 2015
NDZ043-020245-
BOWMAN ND-
755 PM MDT WED JUL 1 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOWMAN COUNTY...
AT 755 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF MARMARTH...OR 16 MILES SOUTH OF BAKER...MOVING
SOUTHEAST AT 50 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MUD BUTTES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4627 10405 4598 10366 4594 10363 4594 10403
4595 10405
TIME...MOT...LOC 0155Z 310DEG 43KT 4615 10415
ABELINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM MDT WED JUL 1 2015
NDZ031-020300-
GOLDEN VALLEY ND-
820 PM MDT WED JUL 1 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GOLDEN VALLEY COUNTY...
AT 820 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF SKAAR...OR 19 MILES NORTH OF WIBAUX...MOVING
SOUTHEAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BEACH.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4730 10405 4733 10404 4732 10400 4705 10367
4701 10367 4687 10400 4688 10402 4690 10404
TIME...MOT...LOC 0220Z 317DEG 30KT 4727 10411
ABELINGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
855 PM MDT WED JUL 1 2015
NDZ031-020345-
GOLDEN VALLEY ND-
855 PM MDT WED JUL 1 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GOLDEN VALLEY COUNTY...
AT 855 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BEACH...MOVING SOUTHEAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BEACH...GOLVA...SENTINEL BUTTE AND ALPHA.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4700 10405 4709 10374 4664 10360 4662 10363
4663 10380 4659 10381 4654 10403
TIME...MOT...LOC 0255Z 327DEG 33KT 4697 10397
ABELINGThe Bismarck radar (KBIS), 236 km away, was scanning. The volume nearest the first event began at 02:54 UTC.
2 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated thunderstorm winds were gusting to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593439, 593440.